Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 201, NWS Wichita, KS

August 25, 2014Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 2014, 6:27 PM CDT for Russell County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 6:27 PM CDT (23:27 UTC)
Expired
Aug 25, 2014, 7:15 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS53 KICT 252327
SVRICT
KSC167-260015-
/O.NEW.KICT.SV.W.0201.140825T2327Z-140826T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF LUCAS...AND MOVING NORTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LUCAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR THE WESTERN HALF OF WILSON LAKE...GET AWAY FROM THE 
WATER AND MOVE TO SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE 
CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND 
SEEK SAFE SHELTER NOW.

&&

LAT...LON 3913 9848 3885 9849 3890 9871 3897 9877
      3914 9868 3914 9849
TIME...MOT...LOC 2326Z 213DEG 5KT 3899 9860

HAIL...0.75IN
WIND...60MPH

$$

HOWERTON
2 follow-up statements
057 
WWUS53 KICT 252347
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT MON AUG 25 2014

KSC167-260015-
/O.CON.KICT.SV.W.0201.000000T0000Z-140826T0015Z/
RUSSELL KS-
647 PM CDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 715 PM CDT...

AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DORRANCE...AND
MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LUCAS...LURAY AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR WILSON LAKE...GET AWAY FROM THE WATER AND MOVE TO 
SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK 
BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING WAVES...EVEN 
ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.

&&

LAT...LON 3913 9848 3885 9849 3890 9871 3897 9877
      3914 9868 3914 9849
TIME...MOT...LOC 2347Z 192DEG 15KT 3891 9857

HAIL...0.75IN
WIND...60MPH

$$

HOWERTON
810 
WWUS53 KICT 260014
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT MON AUG 25 2014

KSC167-260024-
/O.EXP.KICT.SV.W.0201.000000T0000Z-140826T0015Z/
RUSSELL KS-
714 PM CDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKEND.   HOWEVER...GUSTY 
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3913 9848 3885 9849 3890 9871 3897 9877
      3914 9868 3914 9849
TIME...MOT...LOC 0014Z 192DEG 15KT 3902 9854

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 25, 3:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT MON AUG 25 2014

.SYNOPSIS...
ISSUED AT 314 PM CDT MON AUG 25 2014

IN THE UPPER LEVELS...CURRENTLY HAVE ONE SHORTWAVE OVER WESTERN
ONTARIO WITH ANOTHER SHORTWAVE APPROACHING THE CENTRAL GREAT
BASIN. AT THE SURFACE...STORMS FROM THIS MORNING PUSHED AN OUTFLOW
BOUNDARY INTO CENTRAL KS AND WHAT IS LEFT OF THIS FEATURE LOOKS TO
EXTEND FROM KEMP TO SOUTH OF KDDC WHERE SOME TCU AND ISO STORMS
ARE DEVELOPING. MEANWHILE...A MORE SYNOPTIC FRONT EXTENDS FROM
SOUTHEAST NEBRASKA INTO NW KS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 314 PM CDT MON AUG 25 2014

A FEW STORMS HAVE DEVELOPED ALONG THE REMNANT OUTFLOW SOUTH OF
KDDC WITH THESE STORMS MOVING VERY LITTLE. THERE IS A VERY SMALL
CHANCE THAT ONE OF THESE STORMS MAY AFFECT THE FAR WESTERN FRINGES
LATE THIS AFTERNOON/EARLY EVENING...BUT THE BETTER CHANCES FOR
STORMS THIS EVENING WILL BE OVER NW KS ALONG AND NORTH OF THE
SYNOPTIC BOUNDARY...ESPECIALLY AS MOISTURE TRANSPORT AND
ISENTROPIC LIFT INCREASE. ANY STORMS THAT DEVELOP OVER NW KS/SW
NEBRASKA SHOULD TRACK EAST OR EVEN SLIGHTLY NORTHEAST WITH THE NW
FRINGES OF THE FORECAST AREA HAVING THE BEST SHOT AT STORMS
TONIGHT.

THERE SHOULD BE AN MCS TUE MORNING OVER SOUTH CENTRAL
NEBRASKA WITH THIS ACTIVITY TRACKING EAST INTO THE AFTERNOON
HOURS. EVEN THOUGH MOST OF THE FORECAST AREA WILL BE UNCAPPED ON
TUE...CONFIDENCE IN STORMS DEVELOPING IS LOW DUE TO LACK OF A
SURFACE FOCUS WITH THE BETTER STORM CHANCES REMAINING OVER
NEBRASKA AND FAR NORTHERN KS. THE GFS AND NAM AGREE ON A LEAD
PIECE OF ENERGY LIFTING OUT OF THE CENTRAL ROCKIES AND INTO THE
HIGH PLAINS FOR TUE NIGHT INTO WED MORNING WITH A JET MAX ROUNDING
THE BASE OF THE TROUGH OVER THE SOUTHERN ROCKIES. THIS WILL LEAD
TO CONTINUED STORM CHANCES OVER NEBRASKA AND NORTHERN KS WITH
CENTRAL KS POSSIBLY GETTING IN ON SOME OF THIS ACTIVITY FOR WED.

THE SHORTWAVE CURRENTLY APPROACHING THE GREAT BASIN WILL MOVE OUT
INTO WESTERN KS WED NIGHT AND ESPECIALLY THU. THIS WILL START THE
TREND OF HIGHER PRECIP CHANCES FROM WEST TO EAST WITH AREAS ALONG
AND WEST OF I-135 HAVING THE HIGHEST CHANCES WED-THU.

EVEN THOUGH TEMPS MAYBE A COUPLE DEGREES COOLER FOR TUE...THEY
WILL STILL BE ABOVE NORMAL WITH HIGHS WED GETTING CLOSER TO
SEASONAL NORMALS. THE SLOW MOVING WEAK COLD FRONT WILL AFFECT
CENTRAL KS WED AND MAY KNOCK HIGHS DOWN INTO THE LOW 90S.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON AUG 25 2014

THE THU NIGHT THROUGH FRI NIGHT TIME PERIOD LOOK TO BE OUR BEST
SHOT AT SEEING FAIRLY WIDESPREAD SHOWERS AND STORMS. THE GFS IS
QUITE A BIT FASTER WITH THE PROGRESSION OF THE TROUGH COMPARED TO
THE ECMWF. IF THE GFS WERE TO VERIFY THEN MOST OF THE FORECAST
AREA WOULD BE DRY BY SAT MORNING. FOR NOW WILL PLAY THE MIDDLE
GROUND BETWEEN THE TWO MODELS AND LEAVE IT WET THROUGH SAT. ALONG
WITH THE WET CONDITIONS WILL BE MUCH COOLER TEMPS IN THE 80S AND
LOW 90S. BY SAT NIGHT...THE BULK OF THE PRECIP WILL BE EAST OF
THE AREA WITH ANOTHER SHORTWAVE TROUGH EXPECTED TO TRACK ACROSS
THE NORTHERN PLAINS FOR SUN NIGHT THROUGH MON.

LAWSON

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1159 AM CDT MON AUG 25 2014

EFFECTIVE FRONTAL BOUNDARY EXTENDS FROM WEST-CENTRAL KS THRU
NORTHEAST KS TO CENTRAL IOWA AT 17 UTC. THE BOUNDARY IS EXPECTED
TO MOVE LITTLE...PERHAPS DRIFT A BIT NORTH WITH STRONG
HEATING/MIXING SOUTH OF IT THIS AFTERNOON. SCATTERED THUNDERSTORMS
SHOULD DEVELOP MID-LATE AFTERNOON NEAR AND ESPECIALLY ON THE COOL
SIDE OF THE FRONT. OTHER STORM ACTIVITY EXPECTED TO CONTINUE
OVERNIGHT FROM NORTHWEST KS INTO MUCH OF NEBRASKA IN AREA OF
MOISTURE TRANSPORT/ISENTROPIC LIFT. THE RSL AND SLN TERMINALS HAVE
A BETTER OPPORTUNITY TO HAVE STORMS IN THE VICINITY THIS EVENING
INTO THE OVERNIGHT. WILL KEEP THE REST OF THE TAF SITES DRY FOR
NOW. THE FRONT MAY SINK SOUTHWARD INTO CENTRAL KS AGAIN LATE
TONIGHT INTO TUESDAY AM...AIDED BY STORM OUTFLOW. THIS COULD AGAIN
SHIFT WINDS TO NORTH AT RSL AND SLN.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  99  75  94 /  10  10  10  20
HUTCHINSON      72 100  73  94 /  20  20  20  20
NEWTON          73  98  74  93 /  10  20  20  20
ELDORADO        73  99  73  93 /  10  10  10  20
WINFIELD-KWLD   73  98  74  94 /  10  10  10  10
RUSSELL         68  95  69  91 /  50  50  40  40
GREAT BEND      69  95  70  92 /  20  30  30  30
SALINA          72  98  73  93 /  20  30  30  30
MCPHERSON       72  98  73  93 /  20  20  20  20
COFFEYVILLE     73  98  74  95 /  10  10  10  10
CHANUTE         73  98  73  94 /  10  10  10  10
IOLA            72  97  72  93 /  10  10  10  20
PARSONS-KPPF    73  98  73  96 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 25, 4:21 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT MON AUG 25 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR LOCATIONS
ALONG AND WEST OF HIGHWAY 14. SCATTERED THUNDERSTORMS ARE POSSIBLE
LATER TONIGHT MAINLY NORTHWEST OF A GREAT BEND TO SALINA LINE. THE
MAIN THREATS FROM THE STRONGER STORMS WILL BE WIND GUSTS IN THE 50
TO 55 MPH RANGE...DOWNPOURS...AND SMALL HAIL.

HEAT INDICES IN THE 100 TO 105 DEGREE RANGE WILL BE POSSIBLE EARLY
THIS EVENING. THE HIGHEST HEAT INDEX VALUES WILL BE LOCATED OVER
SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES IN THE 100 TO 104 DEGREE RANGE WILL BE POSSIBLE ON
TUESDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FOR PORTIONS OF
CENTRAL KANSAS ON TUESDAY. THUNDERSTORM CHANCES WILL INCREASE FOR
THE ENTIRE AREA WEDNESDAY THROUGH FRIDAY AND OVER SOUTHEAST KANSAS
ON SATURDAY. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS
ARE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Special weather statement, Aug 25, 6:19 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT MON AUG 25 2014

KSZ032-260000-
RUSSELL-
619 PM CDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 616 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  6 MILES SOUTH OF LUCAS...OR 17 MILES EAST OF RUSSELL...MOVING NORTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LUCAS...LURAY AND WALDO.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9848 3887 9848 3885 9890 3912 9883
TIME...MOT...LOC 2318Z 187DEG 8KT 3897 9856

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:01 PM CDTSpecial Weather StatementICTReno14 min
Aug 25, 6:19 PM CDTSpecial Weather StatementICTRussell41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.